Alert archive / Nebraska / Special Weather Statements in 2021
Special Weather Statement, NWS North Platte, NE
NWS North Platte, NE issued this special weather statement at Aug 18, 2021, 5:26 PM MDT for Dawes County, Nebraska. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 18, 2021, 5:26 PM MDT (23:26 UTC)
- Expired
- Aug 18, 2021, 6:15 PM MDT
- In force
- 49 min
- Issued by
- NWS North Platte, NE
- Hail
- 0.88 in
- Wind
- 50
County Dawes County, NE
The nearest sounding before it
Rapid City, SD (KUNR), launched 12:00Z, 11.4 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 120 J/kg
- Mixed-layer CIN
- -357 J/kg
- Mixed-layer LCL
- 3379 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -113 m²/s²
- 0-3 km storm-relative helicity
- -94 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
517
WWUS83 KLBF 182326
SPSLBF
Special Weather Statement
National Weather Service North Platte NE
526 PM MDT Wed Aug 18 2021
NEZ004-190015-
Sheridan NE-
526 PM MDT Wed Aug 18 2021
...A strong thunderstorm will impact portions of northwestern
Sheridan County through 615 PM MDT...
At 525 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles southwest of White Clay, or 12 miles east of Chadron, moving
north at 30 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4300 10251 4275 10263 4280 10280 4300 10279
TIME...MOT...LOC 2325Z 199DEG 25KT 4288 10276
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
$$
ButtlerWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this special weather statement went out at Aug 18, 2:51 PM MDT, 2 hours 35 minutes earlier.
Area forecast discussion, Aug 18, 2:51 PM MDT, 2 hours 35 minutes before
Area Forecast Discussion National Weather Service North Platte NE 351 PM CDT Wed Aug 18 2021 .SHORT TERM...(This evening through Thursday night) Issued at 351 PM CDT Wed Aug 18 2021 The forecast concern in the short term will be the threat for strong to severe thunderstorms beginning late Thursday afternoon and lasting through Thursday night. A large upper trough currently extends across the Great Basin in the western U.S. with a closed low centered over western Idaho. Upper ridging extends across the central and eastern U.S. This upper trough will begin to move into the region tonight with a surface front extending from the western panhandle, through the Pine Ridge into swrn SD. Isolated showers or storms remain possible near the front this evening across the far northwest Sandhills. The front to retreat slightly westward overnight. On Thursday into Thursday night, the deep upper trough over the Great Basin will cross the Central Rockies. This will bring a southwesterly flow aloft. A disturbance is forecast to be across the western Panhandle and northeast CO late Thursday afternoon and lift northeast during the evening and overnight hours. A southeasterly low level jet develops early evening and veers to southerly overnight. A surface front is not expected to be a focus for thunderstorms, as it looks to move into behind the storms late Thursday night. Deep layer wind shear near 35KT is expected at the time of storm onset late Thursday afternoon. Regarding instability, MUCAPEs will range from 2500-3500j/kg from late afternoon and evening through the overnight hours. Damaging winds and large hail are possible with the strongest storms. A slight risk for sever storms is forecast by SPC for areas west of a line from Ainsworth through Brewster and Hayes Center, with the remainder of the area in a marginal risk. Given the indications of 100-500mb thickness diffluence across western NE, and the presence of a persistent low level jet, a sustained cluster of storms is expected to form into an MCS overnight. With PWAT, on the conservative end from 1.25-1.5 inches, locally heavy rainfall is also possible. Current forecast has widespread QPF amounts from a half inch to around 1 inch north of a line from Grant through North Platte and Broken Bow. While many of these locations desperately need the rain, if it comes too fast over localized locations, flooding may occur. Forecast POPS have increased to likely and categorical for all except far southeastern areas. Models agree on cutting off the heavy rainfall south and east of these areas. .LONG TERM...(Friday through Wednesday) Issued at 351 PM CDT Wed Aug 18 2021 The main forecast concern in the long term will be the threat for strong to severe thunderstorms Friday. Since the upper trough axis will move into western NE on Friday, there remains a good chance for showers and thunderstorms. Warm air advection should be present ahead of a cold front and will focus from southwest into north central Nebraska allowing for additional storm development. SPC is forecasting a slight risk for sever storms across far eastern counties with a marginal risk west to Valentine through Eustis. This looks plausible provided the area is not post-frontal. Deep layer shear will be very strong from 35-50kts, and this very strongly sheared environment combined with PWATS up to 1.5 inches, should support isolated severe storms, and locally heavy rainfall. One concern is that the system could propagate faster like the GFS is forecasting, with a faster progression of the upper trough and cold front, thus limiting the potential for storms. The storm activity should be east of the area by early Friday evening. Highs on Friday will be much cooler behind the front from the lower 70s northwest Sandhills to the lower 80s far southeast zones. A dry forecast Saturday and Saturday night. The models are in fairly good agreement bringing an upper trough across the nrn Plains Sunday. A chance is forecast across north central and central NE Sunday afternoon and evening. Looks dry again Monday into Tuesday with seasonal temperatures in the upper 80s to lower 90s. An upper trough is timed to cross the northern Plains again Tuesday night into Wednesday with low POPs and a cooldown Wednesday to the upper 70s to low 80s. && && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1214 PM CDT Wed Aug 18 2021 Mostly VFR conditions are expected through the TAF period. The one exception is the potential for some patchy fog or low level stratus early tomorrow morning. This is only expected to last a couple hours, and will put conditions into MVFR "at worst". Otherwise, winds will be from the southeast, with strong gusts expected until the sun is down. Gusts up to 30kts are possible for northern terminals, and 25kts for southern terminals. Winds will be under 15kts overnight, but pick back up a bit tomorrow mid morning. && .LBF WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Roberg LONG TERM...Roberg AVIATION...Sinclair
Hazardous weather outlook, Aug 18, 2:22 PM MDT, 3 hours 4 minutes before
Hazardous Weather Outlook National Weather Service North Platte NE 322 PM CDT Wed Aug 18 2021 NEZ004>010-022>029-035>038-056>059-069>071-094-192030- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden- Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson- Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 322 PM CDT Wed Aug 18 2021 /222 PM MDT Wed Aug 18 2021/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...TONIGHT. Elevated fire weather conditions are expected to last until sunset, with RH in the 20 percent range and winds gusting over 20 mph. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. Thunderstorms are likely tomorrow afternoon and into the overnight. It is possible that some may turn severe, with the main hazards being large hail, damaging winds, and locally heavy rainfall. The rainfall may lead to a localized flooding threat. At this time, the threat for a tornado is low. Scattered storms are possible throughout the day Friday. The flooding threat remains as additional rainfall will add to storm total accumulations. The hail and wind threat will also remain, with the addition of an isolated threat for a tornado. .SPOTTER INFORMATION STATEMENT... Please relay any information about observed severe weather to the NWS. && Get your weather, hydrological, and climate information at http://www.weather.gov/northplatte
In the hours before
Special weather statement, Aug 18, 5:26 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service North Platte NE
526 PM MDT Wed Aug 18 2021
NEZ004-190015-
Sheridan NE-
526 PM MDT Wed Aug 18 2021
...A strong thunderstorm will impact portions of northwestern
Sheridan County through 615 PM MDT...
At 525 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles southwest of White Clay, or 12 miles east of Chadron, moving
north at 30 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4300 10251 4275 10263 4280 10280 4300 10279
TIME...MOT...LOC 2325Z 199DEG 25KT 4288 10276
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
ButtlerNearby
Special Weather Statements in Nebraska, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.